The Fruits of the Contemplative Life
Insight and Absorption (Vipassana and Jhana)
within the context of a contemplative life
Great Western Vehicle
100-Day Summer Wilderness Rains Retreat
May 27 - Sept. 7, 2005
Jhanananda (Jeffrey S. Brooks) will lead this year’s summer retreat for the Great Western Vehicle in the Inyo National Forest, which is near Bishop California. He has over 30 years of daily meditation practice, and he has sat well over 50 retreats. Mr. Brooks will be teaching from his personal experience and the study of the Buddha’s discourses on meditation.
This retreat will be based upon the model of contemplative regimen that the Buddha established 2,600 years ago. For the most part this meditation retreat will be observed in silence. We will rise before dawn for the first sit of the day. People will gather in a centralized location for 2 hours of meditation outside facing the horizon, as did the Buddha and his disciples. After sunrise there will be an hour of yoga and standing and movement meditation. Then breakfast will follow. After breakfast people will be free to meditate, study or hike for about 2 hours. The first discourse will be at 10 AM. We will communally prepare lunch at noon. 1 PM there will be a sutta study group where the discourses of the Buddha will be discussed, so bring your Digha, Majjhima and/or Samyutta Nikayas. The rest of the day will be spent in unstructured meditation practice of sitting, standing, laying down and walking meditation. At 4:00 PM there will be another 1 hour movement meditation class. There will be an evening snack break at 5:00 PM, for which you are on your own. At 6:00 PM there will be guided meditation on the Brahma Viharas. 7:00 PM there will be a 1 hour discourse or dialog followed by meditation until the body requests sleep.
4:00 AM wake up bell, for 2 hours of meditation
6:00 AM 1 hour movement meditation
7:00 AM breakfast
8:00 AM 2 hours of unstructured meditation of sitting, standing, laying down and walking meditation
10:00 AM morning discourse or dialog
noon community lunch, main meal
1:00 PM sutta study group
2:00-4:00 unstructured meditation or interviews with Jeff
4:00 PM 1 hour movement meditation class
5:00 PM evening snack break, on your own
6:00 PM guided meditation on the Brahma Viharas
7:00 PM 1 hour dialog or discourse
8:00 PM meditation
The Inyo National Forest is on the “dry” side of the Sierra Nevadas, so the land is mostly covered by high desert sage and broom. However there are creeks lined with cottonwoods, and Redwoods and Aspens higher up. If it gets warm we will move to higher elevation (7,000-8,000 ft). If it gets cold we will move to lower elevation (6,000 ft).
Sutta study group:
We will cover at least one sutta each day from the Digha Nikaya until the book is finished in 34 days. The Majjhima Nikaya suttas are only about 5 pages long so if we discuss 3 suttas each day for a month, then 2 each day for the remainder of the retreat, then we should have no trouble covering the whole of both the Long and Middle Length Discourses of the Buddha during this 100 day rains retreat.
Digha and Majjhima Nikayas on Amazon for $77
Those who are unable to acquire the Discourses of the Buddha, but want to familiarize themselves with the core teaching taking place this summer, should then download off the web the following suttas:
The Phala Nikaya, the Buddha’s Discourses on attainment, edited by Jhanananda
Ahara Sutta (SN XLVI.51) “Food” (for the Factors for Awakening)
Aneñja-sappaya Sutta (MN 106) “Conducive to the Imperturbable”
Arupa Jhana Practice Paths
Bahiya Sutta (U 1.10) “Relinquishing Cognition”
Magga-vibhanga Sutta (SN XLV.8), “Analysis of the Path”
Mahaasaccaka sutta (MN 36), On the pleasure of meditation (jhana), the fruits (phala) of the contemplative life, the Dark Night of the Soul, the Buddha’s attainment of jhana and his night of enlightenment.
Maha-nidana Sutta (DN-15) “The Larger Discourse on Causation, Dependent Origination (paticca samuppada), Seven Stations of Cognition, Eight Emancipations”
Mahàsàropama sutta (MN 3. 9) “The Major Discourse on Heartwood” Translated from the Pali by Sister Upalavanna. Edited for readability and sensitivity for the language of gnosis and cognition, August 21, 2005 by Jhanananda.
Maha-satipatthana Sutta (DN 22), “Larger Discourse on the Four Paths of Mindfulness” updated 10-27-04
Samugatta Sutta (AN III.100 xi-xv) “Arising” or Nimitta Sutta
Satipatthana Sutta (MN 10) “Larger Discourse on the Four Paths of Mindfulness”
Satipatthana Samyutta (SN 8) (8) “The Competent Cook,” a Discourse on the signs of absorption (Jhana-nimitta).